Tennessee, 2003

Hail and Damaging Winds in Tennessee, August 4, 2003

August 4, 2003 · NWS MEG · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 4, 7:04 PM CST, 41 minutes earlier.

Area forecast discussion, Aug 4, 7:04 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
804 PM CDT MON AUG 4 2003

THERE WILL BE AN UPDATE AT 02Z TO DEAL WITH END OF WATCH 835.
LATEST SWOMCD INDICATES EVENT MAY NOT BE DONE FOR THE NIGHT...
WILL HAVE TO SEE IF ANOTHER WATCH WILL BE ISSUED. ACTIVITY HAS
BEEN RATHER ISOLATED THIS EVENING...BUT WITH ACTIVITY STILL OVER
SW MO AND NW AR...COULD BE SOME AFTER MIDNIGHT. WILL LEAVE POPS
AS THEY ARE.

.MEG...NONE.

SJM/WAGNER
Hazardous weather outlook, Aug 4, 2:33 AM CST, 17 hours 12 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-050930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
333 AM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER. SCATTERED THUNDERSTORMS
ARE EXPECTED BOTH TODAY AND TONIGHT. THE MAIN THREAT OF SEVERE
WEATHER WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY AND TUESDAY NIGHT.
THE MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS AND LARGE
HAIL. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

In the hours before

Special weather statement, Aug 4, 3:45 PM CST, 4 hours before
ARZ008-042215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CDT MON AUG 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...RANDOLPH COUNTY UNTIL 515
PM.

A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTH OF MAYNARD AT 443 PM
CDT...MOVING SOUTH AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 4, 4:21 PM CST, 3 hours 24 minutes before
ARZ009-042250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT MON AUG 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY COUNTY.

A THUNDERSTORM HAVING THE POTENTIAL OF PRODUCING A 55 TO 60 MPH WIND
GUSTS...DIME TO QUARTER SIZE HAIL AND DANGEROUS LIGHTNING WAS
LOCATED 15 MILES NORTH OF MCDOUGAL AT 518 PM CDT...MOVING SOUTH AT
15 MPH.

THIS STORM COULD CONTINUE TO BE SEVERE AS IT MOVES INTO CLAY COUNTY.

PEOPLE IN CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Aug 4, 6:33 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
733 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    2NW BROOKLAND             AR   0.88 INCH HAIL
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0720 PM    2NW BROOKLAND             AR   65 MPH WIND GUST
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.
Local storm report, Aug 4, 6:54 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
754 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    2NW BROOKLAND             AR   0.88 INCH HAIL
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0720 PM    2NW BROOKLAND             AR   65 MPH WIND GUST
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0743 PM    MONETTE                   AR   0.75 INCH HAIL
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0743 PM    MONETTE                   AR   WIND DAMAGE
08/04/03   CRAIGHEAD                      SMALL TREES DOWN.
Local storm report, Aug 4, 7:18 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
818 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    2NW BROOKLAND             AR   0.88 INCH HAIL
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0720 PM    2NW BROOKLAND             AR   65 MPH WIND GUST
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0743 PM    MONETTE                   AR   0.75 INCH HAIL
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0743 PM    MONETTE                   AR   WIND DAMAGE
08/04/03   CRAIGHEAD                      SMALL TREES DOWN.

0743 PM    MONETTE                   AR   WIND DAMAGE
08/04/03   CRAIGHEAD                      TREES AND UTILITY POLES
                                          DOWN. SHINGLES BLOWN OFF
                                          HOMES.

0800 PM    LEACHVILLE                AR   WIND DAMAGE
08/04/03   MISSISSIPPI                    THREE UTILITY POLES DOWN.
                                          LARGE TREES LIMBS DOWN.
                                          REPORTED BY SPOTTER.

0810 PM    MANILA                    AR   WIND DAMAGE
08/04/03   MISSISSIPPI                    TREES DOWN. REPORTED BY
                                          SPOTTER.
Special weather statement, Aug 4, 7:31 PM CST, 14 minutes before
TNZ055-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
831 PM CDT MON AUG 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DECATUR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF SUGAR TREE AT 829
PM CDT...MOVING EAST AT 15 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.  WIND GUSTS TO 40 MPH...SMALL HAIL AND DANGEROUS
LIGHTNING MAY BE POSSIBLE UNTIL 9 PM.

PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
August 4, 7:45 PM CST to 7:50 PM CST
Where
Lauderdale County, Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
UNKNOWN
Coordinates
35.733, -89.550

Some homes were damaged. Many trees and power lines were blown down.

Hail, Decatur

When
August 4, 7:50 PM CST to 7:55 PM CST
Where
Decatur County, 3 mi N of Parsons
Measured
1 in hail
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
35.700, -88.133

Thunderstorm Wind, Decatur

When
August 4, 7:59 PM CST to 8:05 PM CST
Where
Decatur County, Parsons
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.650, -88.133

Several trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377092, 5377152, 5377151.